combative pt. HELP!

  1. Hello,i need advice. I am caring for an 88 year old lady in her home. Her sister who is 82 is her primary caregiver.This women is very combative and is hard to do any thing for .Her sister took her off all meds i took her to the urgent clinic (SISTER DONT TRUST DOCTORS).I am lucky we went there!Well he started her on Neurontin 100 mg after calling her crazy.I really need advice .My arms have scratches and bruises on them .Is there other meds she could take or something ?Any help would be nice .......Thanks.
    •  
  2. 7 Comments

  3. by   PPL
    I believe a psychiatric consult is in order here, ASAP! How you can get that done is another matter. If you can get the other sister to agree, it's possible to obtain an emergency admission to an acute care psychiatric facility. In my state, this can be done with a 24hr emergency detention and/or a 72hr emergency detention. The 72hr requires three parts, the applicant; either the sister or the nurse, a physician's statement; can be the family doc or even the doc that saw her in the clinic, and then a judge's signature after the other parts are completed. You could contact the mental heahth assoc that serves your area for help and/or advice. Also, in my state a 24hr can be accomplished with just the help of a police officer, but you would have to contact them to see. I believe the 72hr papers can be obtained in most ER's as well as from the psych facility that serves the area. You'll have to start making some calls, and if the sister agrees to help you, so much the better. Protect your safety and the safety of the sister and the patient if you can, even if you have to call the police to help if the patient is out of control. Best wishes to all of us who endeavor to do this work! I hope this helps. Some may have completely different advice. One other thing, find out what meds the patient was on before the sis took her off? And, what was her behavior like when on those meds? This info will be of help in figuring out this puzzle. It may be something as simple as agitation due to pain and/or withdrawal from the other meds. Good luck!
  4. by   Ric
    [QUOTE]Originally posted by coyote6670:
    ASSESS, ASSESS, ASSESS. Meds are not always the answer. Many times patient history is the keyholder. Find out what the patient is fighting. It also sounds as if you have two patients (sister!), If all else fails (don't forget to include the Dr) call APS!
  5. by   belinda
    I agree with ric. it sounds like a call to APS and the local ombudsman is in order. Is this lady even appropriate to be at home? I know in LTC--I an a DON-- I would be checking this lady for a UTI, check for dehydration, maybe check lytes as part of that assessment. If the caregive is not the POA or guyardian and is not following a plan of care to ensure resdients well being your best bet is APS. If there is a geripsych unit, you should check into it. The geripsych unit in my area does a thorough assessmant to get to the root of the behavior problem. The check med interactions with each other, labs and all physical things before starting any kind of psychoactive medication. If they do start a psycoactive med..the dose is slowly titrated to the minimal effective dose to control the behavior without "snowing" the resident.
  6. by   ikelly
    Originally posted by PPL:
    I believe a psychiatric consult is in order here, ASAP! How you can get that done is another matter. If you can get the other sister to agree, it's possible to obtain an emergency admission to an acute care psychiatric facility. In my state, this can be done with a 24hr emergency detention and/or a 72hr emergency detention. The 72hr requires three parts, the applicant; either the sister or the nurse, a physician's statement; can be the family doc or even the doc that saw her in the clinic, and then a judge's signature after the other parts are completed. You could contact the mental heahth assoc that serves your area for help and/or advice. Also, in my state a 24hr can be accomplished with just the help of a police officer, but you would have to contact them to see. I believe the 72hr papers can be obtained in most ER's as well as from the psych facility that serves the area. You'll have to start making some calls, and if the sister agrees to help you, so much the better. Protect your safety and the safety of the sister and the patient if you can, even if you have to call the police to help if the patient is out of control. Best wishes to all of us who endeavor to do this work! I hope this helps. Some may have completely different advice. One other thing, find out what meds the patient was on before the sis took her off? And, what was her behavior like when on those meds? This info will be of help in figuring out this puzzle. It may be something as simple as agitation due to pain and/or withdrawal from the other meds. Good luck!
    Hi PPL,
    I agree with you about a psych consult and also re: meds.Your posts are always informative.
    Many older people are not medicated properly for pain. Also many are taking too many meds or may be going through withdrawal. I left info for you re: NY Times articles and how to get them as a reply to your posting on the drug abuse issue.
    Let me know if you are able to access the articles.
    Ida
  7. by   coyote6670
    Hi thanks for your help.I convinced her sister that we could take her to a famliy doctor other than a urgancy clinic.We did that and he put her on remeuram?Did i spell that wrong?AND ATIVAN!!Thank good ness .Also i hope her sister leaves her on it she always desides that she is too grogy and stops her on everything.She is her guardian so i guess she is the boss. I hope this works..........
  8. by   Nancy1
    All the suggestions here are good. One thing I would add is how well is the sister? Does she understand that taking someone off al the meds is dangerous? Just another sugggesrion.
  9. by   PPL
    Great. You probably mean Remeron, an anti-depressant and Ativan for anxiety and/or agitation? Hope this combo works w/out overdoing it and/or snowing her. Just explain to the sister that if she becomes too groggy, you can get the doctors help to back off the meds a little til she adjusts, not pull her off completely. Also, if she's suffering from depression, very common in the elderly, it may take a while to get the meds right by trial and error. Hope this combo improves things for your patient and all of you.

close